Massachusetts, 2021

Damaging Wind in Massachusetts, July 21, 2021

July 21, 2021 · NWS BOX · 1 event in 1 county or zone

A cold front exiting southeast Massachusetts in the evening on July 21st caused an isolated thunderstorm to become marginally severe in Randolph, MA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front exiting southeast Massachusetts in the evening on July 21st caused an isolated thunderstorm to become marginally severe in Randolph, MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 21, 6:24 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 21, 6:24 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
724 PM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front will bring showers and thunderstorms this afternoon
and evening, especially in Connecticut, Rhode Island, and
southeast Massachusetts where a few storms could be severe. High
pressure moves in with clearing skies and drier air tonight and
Thursday. Scattered shower and thunderstorms possible Friday afternoon into
the evening before drier weather returns on Saturday. Unsettled late
in the weekend into early next week with increasing heat and
humidity

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
630 PM Update:

Severe thunderstorm watch has been dropped for southeastern New
England and the coastal waters.

Front has sagged south and wind shift behind initial surface
trough has worked its way onto Cape Cod. NW winds are limiting
surface convergence across SE New England and some drying aloft
has prevented activity from developing. Airmass remains
unstable with up to 1000 J/kg of MLCAPE but there is plenty of
ML CIN, especially on Cape/Islands. Radar shows one storm that
is borderline severe along the CT coastline. Should this storm
hold together as it moves east it may impact Block Island.

Could still see a few showers develop behind the front for
portions of southeastern MA and The Cape/Islands this evening.
With some weak instability available we still can't rule out a
rumble of thunder or two as these showers move through. Later
tonight, upper trough and cold front move offshore, bringing in
drier air and gradual clearing. Will definitely be cooler by
daybreak with lows in 50s and lower 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
High pressure building east from Ohio Valley will provide for
plenty of sunshine on Thursday, along with cooler temperatures.
Stayed close to NBM with highs in 70s to lower 80s and lower
humidity.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Highlights

*  Isolated to scattered showers/storms Friday. Better shot for more
   widespread precipitation Sunday into early next week.

* Drier weather on Saturday and mid next week.

* Upward trend for the heat and humidity Sunday into next week.

Thursday night through Friday night...

Cyclonic flow in place over southern New England through this
period. A shortwave trough will swing through southern New England
from the eastern Great Lakes during the day. A weak surface trough
will be over the region.

Dry and quiet weather expected Thursday night into early Friday with
cyclonic flow in place, but no lower level forcing in place. Does
appear that there will be better forcing in place during the day
into the early evening on Friday with the surface trough and
shortwave moving through. On top of this will have a decent cold
pool aloft with 500 hPa temperatures around -15 to -20 Celsius. Have
gone with isolated to scattered shower/thunderstorm activity.

Expecting drier air to be in place over southern New England on
Friday with northwesterly winds. Should see dewpoints generally in
the 50s. Deep layer shear is modest for organized convection being
in the 25-35 kt range with the highest values located along the
south coast. This may not be enough given current guidance shows
only a few hundred J/kg of MUCAPE in place. Usually need greater
instability to offset when the shear is somewhat lacking. Low level
lapse rates will be in the 7-9 degrees Celsius and decent mid level
lapse rates around 6-7 degrees Celsius, so this should aid in
sustaining thunderstorm updrafts. Not that a thunderstorm cannot
bring some heavy downpours, but not thinking there will be a
widespread risk given PWATs decrease to around 1 inch. This is just
below the 50th percentile for this time of year per SPC Sounding
Climatology for CHH. As previous shift mentioned soundings do have
an inverted-V profile, so am thinking that gusty winds will be a
risk with any storms that develop. Will be something we need to keep
a close eye on for future updates.

A bit cooler with northwest flow and 925 hPa temperatures in the 15-
18 degree Celsius range. The result are high temperatures ranging
from the 70s to low 80s.

Saturday through Wednesday...

Dry and quiet weather expected on Saturday as a ridge axis builds in
and a surface high moves over southern New England briefly. Get into
more of a zonal flow pattern late in the weekend into early next
week. Could have a few shortwaves sliding through bringing chances
of rainfall. Right now appears that the greatest risk for widespread
precipitation is on Sunday into Monday as a cold front moves
through. Still have kept slight chance to chances of precipitation
into early next week as a few shortwaves swing through. Though it is
definitely not looking like a washout as we head into the work week
next week. Aloft will have flow become more W and SW late on Sunday
into much of next week. This will bring increasing heat and
humidity. Expecting the warmest readings of the extended on Monday
with highs in the low to mid 80s across much of southern New England.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00Z Update: High confidence

VFR across southern New England through the TAF period with
light northwest winds. May see some VCSH over the next couple
of hours with a few isolated showers popping up behind a frontal
boundary draped across Cape Cod.

KBOS TAF...High confidence.

KBDL TAF...High confidence in TAF.

Outlook /Thursday Night through Monday/...

Thursday Night: VFR.

Friday: Mainly VFR, with areas MVFR possible. Scattered SHRA,
isolated TSRA.

Friday Night through Saturday: VFR.

Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.

Sunday: Mainly MVFR, with local VFR possible. Breezy. Chance
SHRA, isolated TSRA.

Sunday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA.

Monday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

High confidence in forecast through Thursday.

Front near MA/CT border will maintain light S/SW winds through early
tonight with patchy dense fog, mainly near Islands.
Showers and thunderstorms likely later this afternoon and evening,
roughly until 8-9 PM. Cold front drops south across waters overnight
shifting winds to W/NW. High pressure builds over waters Thu.

/Outlook /Thursday Night through Monday/...

Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Isolated rain showers.

Friday Night through Saturday: Winds less than 25 kt.

Saturday Night: Winds less than 25 kt. Slight chance of rain
showers.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
isolated thunderstorms.

Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...BL/JWD
NEAR TERM...RM
SHORT TERM...JWD
LONG TERM...BL
AVIATION...RM
MARINE...WTB/BL/JWD
Hazardous weather outlook, Jul 21, 5:02 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
602 PM EDT Wed Jul 21 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-222215-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
602 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-222215-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
602 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 21, 6:50 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
750 PM EDT Wed Jul 21 2021

MAZ014>016-019-220030-
Eastern Plymouth MA-Suffolk MA-Eastern Norfolk MA-
Southeast Middlesex MA-
750 PM EDT Wed Jul 21 2021

...STRONG THUNDERSTORMS NEAR BOSTON HARBOR...

At 749 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boston, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Boston, Cambridge, Quincy, Malden, Weymouth, Revere, Everett,
Braintree, Chelsea, Milton, Hingham, Scituate, Winthrop, Norwell,
Hull and Cohasset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4239 7097 4237 7105 4232 7100 4230 7105
      4231 7097 4230 7100 4229 7102 4226 7097
      4230 7093 4225 7096 4225 7088 4233 7093
      4234 7088 4226 7087 4225 7077 4218 7071
      4217 7072 4224 7109 4242 7107
TIME...MOT...LOC 2349Z 262DEG 14KT 4233 7100

Chai
Special weather statement, Jul 21, 7:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
820 PM EDT Wed Jul 21 2021

MAZ013-015-016-018-019-220100-
Eastern Plymouth MA-Suffolk MA-Western Norfolk MA-
Western Plymouth MA-Eastern Norfolk MA-
820 PM EDT Wed Jul 21 2021

...STRONG THUNDERSTORM OVER NORFOLK AND NORTHERN PLYMOUTH COUNTY...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm over
Randolph, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Boston, Brockton, Quincy, Weymouth, Braintree, Randolph, Norwood,
Milton, Stoughton, Marshfield, Dedham, Hingham, Canton, Scituate,
Pembroke, Sharon, Rockland, Abington, Duxbury and Westwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4201 7076 4214 7118 4226 7115 4226 7095
      4225 7096 4226 7090 4225 7088 4227 7088
      4226 7087 4227 7082 4224 7077 4225 7077
      4220 7073 4220 7071
TIME...MOT...LOC 0019Z 279DEG 13KT 4219 7108

Chai

The radar

The Boston radar (KBOX), 28 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norfolk

When
July 21, 7:35 PM EST
Where
Norfolk County, 0.72 mi ENE of North Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Amateur Radio
Coordinates
42.203, -71.056

In Randolph, a large limb was down at the intersection of Dorr Street and Vinton Street. |Power lines were down at Dorr and Russ Street. Time approximate based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974781.